Alert archive / Texas / Flash Flood Warnings in 2010

Flash Flood Warning 37, NWS Midland/Odessa, TX

July 4, 2010Upton County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 4, 2010, 10:55 AM CDT for Upton County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2010, 10:55 AM CDT (15:55 UTC)
Expired
Jul 4, 2010, 2:00 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 49 km from the middle of the area, began a volume at 15:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 3.9 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2010-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2010-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
336 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

873 
WGUS54 KMAF 041555
FFWMAF
TXC461-041900-
/O.NEW.KMAF.FF.W.0037.100704T1555Z-100704T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1055 AM CDT SUN JUL 4 2010

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN UPTON COUNTY IN WEST TEXAS...

* UNTIL 200 PM CDT

* AT 1048 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED  
  SHOWERS WITH HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MIDKIFF    
  AND THE AREA BOUND BY HIGHWAY 349...FM 2401...FM 2594

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

IT ONLY TAKES A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY 
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

&&

LAT...LON 3165 10203 3165 10178 3143 10178 3145 10196

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 6:56 AM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Jul 4, 6:56 AM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
656 AM CDT SUN JUL 4 2010

.DISCUSSION...
THE 12Z AVIATION FORECAST DISCUSSION IS INCLUDED BELOW.

&&

.AVIATION...
MVFR TO IFR CEILINGS WILL PERSIST ACROSS MOST LOCAL TERMINALS
THROUGH THIS MORNING. A BAND OF SHOWERS...SOME WITH MODERATE TO
HEAVY RAIN WILL LIFT NORTHWARD MAINLY ACROSS THE LOWER TRANS PECOS
REGION AND THE PERMIAN BASIN REGION THIS MORNING. VISIBILITY WILL
BE RESTRICTED TO MVFR/POSSIBLY IFR THRESHOLDS UNDERNEATH THE
HEAVIER RAIN SHOWERS. IMPROVING CONDITIONS ARE CURRENTLY EXPECTED
ACROSS LOCATIONS ALONG AND WEST OF THE PECOS RIVER LATER THIS
AFTERNOON...BUT THERE IS ALSO THE POTENTIAL FOR THE DEVELOPMENT OF
SCATTERED SHOWERS AND THUNDERSTORMS. MVFR CEILINGS MAY PERSIST
ACROSS THE PERMIAN BASIN AND THE TRANS PECOS REGION THROUGH THE
DAY.

&&

.PREV DISCUSSION... /ISSUED 423 AM CDT SUN JUL 4 2010/

DISCUSSION...
UPPER RIDGE REMAINS CENTERED OVER SOUTHEAST U.S. AS TROUGH MOVES
ACROSS THE GREAT BASIN.  TROUGH LIFTS NORTHWARD BUT THE RIDGE
REMAINS ENTRENCHED.  BY MIDWEEK A SECONDARY RIDGE CENTER DEVELOPS
OVER NEW MEXICO... THIS SHOULD PUT AREA INTO NORTHWEST FLOW FOR LATE
IN THE WEEK.

YES IT HAS BEEN VERY RAINY AND UNSEASONABLY COOL MOST OF THE LAST
WEEK.  THIS TREND WILL END ONE OF THESE DAYS... HOWEVER NOT YET.
EXPECT ANOTHER RAINY DAY TODAY AND TONIGHT SO WILL CONTINUE FLASH
FLOOD WATCH THROUGH 12Z MONDAY.  WILL CONTINUE EVENING SHIFTS TREND
OF KEEPING SOUTHEAST NEW MEXICO IN THE FLASH FLOOD WATCH THROUGH
TONIGHT.  MODELS SHOW A SHORTWAVE MOVING UP OUT OF MEXICO ACROSS
TRANS PECOS AS DISTURBANCE ROLLS AROUND UPPER RIDGE... THIS COULD
PRODUCE HEAVY RAIN.  EASTERN HALF OF AREA REMAINS IN DAY1 EXCESSIVE
RAINFALL OUTLOOK BUT BELIEVE MORE WILL DEVELOP TO THE SOUTHWEST THAN
IT INDICATES.  PORTIONS OF LEA COUNTY HAVE POTENTIAL TO RECEIVE
HEAVY RAIN OVER THE NEXT 24 HRS AND DO NOT WANT TO LEAVE EDDY OUT...
EVEN THOUGH IT APPEARS MOST PRECIP WILL BE FROM FT DAVIS EASTWARD
TONIGHT.

A LINE OF STORMS FROM NORTHERN MEXICO TO ELP UP ACROSS EASTERN NEW
MEXICO MOVED EAST TONIGHT.  REMAINS OF THIS LINE AND ADDITIONAL
PRECIP THAT DEVELOPED AHEAD OF IT HAVE PUSHED INTO EASTERN CWA AS OF
MID MORNING.   HAD 1 SMALL SHOWER MOVE OVER MAF AIRPORT THIS MORNING
AND DROP 0.8 INCH AT THE OFFICE IN ABOUT 20 MINUTES... SO BELIEVE
THE OTHER CELLS ON RADAR ARE ALSO PRODUCING TORRENTIAL RAINFALL.
DO HAVE A TROPICAL AIRMASS IN PLACE AS LOW LEVEL GULF MOISTURE AND UPPER
LEVEL PACIFIC MOISTURE FLOWS INTO THE AREA.  DEWPOINTS INTO THE 70S
EXTEND AS FAR WEST AS CNM.  MAF SOUNDING HAS BEEN RUNNING
PRECIPITABLE WATER AT OR ABOVE 2 INCHES FOR THE LAST 2 DAYS WHICH IS
HIGHER THAN HAVE PERSONALLY SEEN HERE AND MORE LIKE A SOUNDING NEAR
THE GULF.

BASED ON RECENT DAYS HAVE TRENDED TOWARD THE WETTER MET GUIDANCE.  MODEL
QPF DEVELOPS LOTS OF PRECIP OVER THE DAVIS MTNS AND ACROSS UPPER
TRANS PECOS TODAY AND TONIGHT.  ON MONDAY MODEL QPF DEVELOPS HEAVY
RAIN OVER THE TRANS PECOS AND WESTERN PERMIAN BASIN SO HAVE INCREASED
POPS THERE.  FOR NOW WILL HOLD OFF ON EXTENDING WATCH INTO MONDAY BUT
LATER SHIFTS MAY NEED TO.

IN THE EXTENDED TEMPERATURES WARM BUT SHOULD GENERALLY STAY BELOW
NORMAL AS GROUND WILL BE WET.  AFTER A FEW DRIER DAYS RAIN CHANCES
INCREASE AGAIN LATER IN THE WEEK.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES...
      CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE
     MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...SOUTHERN
     LEA COUNTY.

TX...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING
     ZONES... ANDREWS...BIG BEND AREA...BORDEN...CRANE...
     DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
     GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA
     PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO
     VALLEY...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
     SCURRY...TERRELL...UPTON...VAN HORN AND HIGHWAY 54
     CORRIDOR...WARD...WINKLER.

&&

21
Hazardous weather outlook, Jul 4, 5:27 AM CDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
527 AM CDT SUN JUL 4 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
527 AM CDT SUN JUL 4 2010 /427 AM MDT SUN JUL 4 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

HEAVY SHOWERS AND A FEW THUNDERSTORMS ARE LIKELY TODAY ACROSS THE
REGION.  LOCALLY HEAVY RAIN MAY RESULT IN FLASH FLOODING...
ESPECIALLY FOR THOSE AREAS THAT HAVE RECEIVED HEAVY RAIN OVER THE
PAST FEW DAYS.  A FLASH FLOOD WATCH REMAINS IN EFFECT TODAY AND
TONIGHT FOR ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE OF HEAVY SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS
THE AREA MONDAY.  SOME SHOWERS MAY PRODUCE HEAVY RAIN WHICH MAY RESULT
IN LOCAL FLASH FLOODING

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:20 PM CDTFlash Flood WarningMAFGaines3 hr
Jul 3, 8:32 PM CDTAreal Flood AdvisoryMAFTerrell3 hr
Jul 3, 9:29 PM CDTAreal Flood AdvisoryMAFPecos, Terrell3 hr
Jul 3, 10:45 PM CDTFlash Flood WarningMAFGaines3 hr
Jul 3, 10:55 PM CDTAreal Flood AdvisoryMAFCulberson3 hr
Jul 4, 12:49 AM CDTAreal Flood AdvisoryMAFDawson, Gaines3 hr
Jul 4, 1:42 AM CDTFlash Flood WarningMAFDawson, Gaines3 hr
Jul 4, 2:16 AM CDTAreal Flood AdvisoryMAFPecos, Terrell3 hr
Jul 4, 2:43 AM CDTAreal Flood AdvisoryMAFMidland3 hr
Jul 4, 3:18 AM CDTAreal Flood AdvisoryMAFUpton3 hr
Jul 4, 4:12 AM CDTFlash Flood WarningMAFPecos, Terrell4 hr
Jul 4, 4:26 AM CDTAreal Flood AdvisoryMAFBorden3 hr
Jul 4, 4:47 AM CDTAreal Flood AdvisoryMAFDawson, Gaines3 hr
Jul 4, 4:48 AM CDTAreal Flood AdvisoryMAFGlasscock, Reagan3 hr
Jul 4, 8:00 AM CDTFlash Flood WarningMAFPecos, Terrell4 hr
Jul 4, 4:00 PM CDTAreal Flood AdvisoryMAFCulberson3 hr
Jul 4, 6:40 PM CDTAreal Flood AdvisoryMAFBrewster, Presidio3 hr

Nearby

Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.